Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 45, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 16, 1997, 5:38 PM CDT for Barton County, Russell County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1997, 5:38 PM CDT (22:38 UTC)
- Expired
- May 16, 1997, 6:25 PM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 162239 RRA
SVRICT
KSC009-167-162325-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
538 PM CDT FRI MAY 16 1997
* SEVERE THUNDERSTORM WARNING FOR
BARTON COUNTY - CENTRAL KANSAS
SOUTHERN RUSSELL COUNTY - CENTRAL KANSAS
* UNTIL 625 PM CDT
* SOME TOWNS AFFECTED
CLAFLIN BY 550 PM
HOISINGTON BY 550 PM
ELLINWOOD BY 600 PM
* AT 535 PM RADAR INDICATED A SEVERE THUNDERSTORM IN SOUTHERN
RUSSELL COUNTY 8 MILES SOUTH OF RUSSELL. THE STORM IS MOVING
SOUTHEAST AT 25 MPH.
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SH<ELTER IMMEDIATELY.
RENO
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:26 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 16, 3:26 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVCE WICHITA KS 325 PM CDT FRI MAY 16 1997 ...SHORT TERM... 19Z SFC ANALYSIS INDICATING LEE SIDE TROF EXTENDING FROM SE COLORADO TO S CENTRAL NEBRASKA. TEMPS IN THE UPR 80S AND DEWPOINTS IN THE MIDDLE 50S HAVE YEILDED POTENTIAL CAPES OF 2000-3000 J/KG...AND 1 KM VISIBLE SATELLITE SHOWS TCU DEVELOPING ALONG BOUNDARY. THEREFORE...SCATTERED TSTMS WILL BE CARRIED FOR CENTRAL AND SOUTH CENTRAL ZONES...WITH LESSER POPS IN SE NR DRY AXIS. WITH THE HIGH CAPES AND SOME SHEAR...AND UPON COORDINATION WITH SPC...WILL INCLUDE SVR WORDING CENTRAL AND SOUTH CENTRAL. OTHERWISE...LOOKS AS THOUGH TSTMS SHOULD DIMINISH OVERNIGHT WITHOUT ANY UPPER LEVEL SUPPORT. OTHERWISE...WEAKENING GRADIENT AND LOW LEVEL MOISTURE WILL KEEP TEMPS UP OVERNIGHT. DAVIS ...LONG TERM... COMPLICATED PAT OVR IN LONG TERM. FCST HIGHLY DEPENDENT ON 1ST PD CNVCTN. CNCTVLY INDUCED BNDRY XPCTD FM VCNTY OF GBD-HBO-CNU AT START OF PD. THIS SHUD WORK N DURG THE DAY AS S WNDS...AND LLVL MSTR...INCR. TEMPS SHUD BE CLOSE TO TDAS READINGS WITH WARMER TEMPS ALF NIXING ANY EFFECTS FM MORE CLDS. COULD BE A SML CHC OF TSTMS DURG THE DAY BUT COMBO OF WARMING TEMPS ALF MAY KEEP THINGS CAPPED TIL EVE. BEST CHC WOULD BE IN XTRM N AND E SXNS WHERE OUTFLOW BNDRY MIGHT LINGER. PER SPC OTLK...SOME CHC OF TRW OVNGT SPCLY IN XTRM ERN SXNS. MAIN LIMITING FACTOR IS SFC-850 WMFNT WL BE E OF THE AREA. WOULD ALSO LIKE TO SEE BETTER DIFFLUENCE ALF. BIGGER THREAT OF STG/SVR TSTMS WL BE ON SUN WHEN CFNT MOVES THRU WITH ASSOCIATED VORT MAX. TEMPS WL BE OFF TO A VRY WARM START SUN AS GRAD INCRS OVNGT. HOWERTON RSL 056/089 063/080 17613 SLN 057/090 063/082 17713 HUT 060/088 065/084 17511 ICT 061/087 067/085 055 17411 CNU 061/085 067/090 17222
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:40 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 50 min |
| May 16, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.